Complicated acne issues and safety concerns.
Okay…….. I really hear your concern for her and it is frightening to have a teen with the more severe version of acne which often effects their self esteem at a time when that self esteem already seems fragile some days. I’m going to answer your second question first.
In your situation, it’s too complicated to even attempt thoughts about a solution but I think I can help you with the process. Usually drugs like Accutane are reserved for patients with cystic, scarring acne, acne grade III or IV that doesn’t respond to other medications so trying that sounds reasonable to me. However, she hit a snag. It’s impossible to know if her back was caused by the Accutane generic or unrelated except in time. Also, it’s difficult to know if Accutane itself would be better for her than the generic. The pharmaceutical industry’s position is that they are equivalent but every doctor has had experiences that make us wonder otherwise. Hard to know. I would really recommend that you get a second opinion and perhaps even a third opinion in your area or the nearest larger city. Look carefully for a board certified dermatologist and see this link about finding a good doctor. Many of the doctors on this list also see medical patients and are excellent dermatologists. I hope this helps.
On your first question, there is no safety issue, in my opinion, with using Renova/Retin A/tretinoin for many years as long as you are sunscreening effectively every morning. I, most other dermatologists, and thousands of patients have been using it for 10-25 years with very positive effects. It not only helps to prevent skin cancers, helps to normalize sun damaged skin cells but it also helps to reduce wrinkles and lentigines (brown spots). It’s still the gold standard for creams that treat sun damage. Dr. I